Torsades de pointes is an uncommon cause of cardiac arrest. It is generally quite treatable, but if treated inadequately it will often recur (in some cases leading to repeated salvos of ventricular tachycardia, one form an electrical storm). A structured approach incorporating a pre-emptive protocoled magnesium infusion is generally quite effective.
The IBCC chapter is located here.
- The podcast & comments are below.
Follow us on iTunes
The Podcast Episode
Want to Download the Episode?
Right Click Here and Choose Save-As
Latest posts by Josh Farkas (see all)
- PulmCrit Hot Take: Steroid for severe pneumonia (CAPE COD trial) - March 21, 2023
- PulmCrit Blogitorial – SIESTA syndrome: Sedation Induced EEG Suppression with Transient Agitation - December 19, 2022
- PulmCrit Hot Take – Acetazolamide plus furosemide for decongestion of heart failure (ADVOR trial) - August 27, 2022
Great stuff, thanks.
Clarification required on the Mag protocol, it looks like a typo: at 5-7 mg/dL we reduce by 50%, but then it states > 3 mg/dL stop infusion? Looks like the SI level of 3 mM snuck in to the mg/dL version?
I saw this and was going to point out. Do they mean stop infusion and give bolus, or is this a typo?
thanks!! sorry it was a typo – fixed it.
Readers outside of North America should be aware that the dose of magnesium on ampoules and in prescribing may be quoted as mmol of magnesium not mmol of magnesium sulphate.. The 4g loading dose of magnesium sulphate over one hour is equivalent to approximately 15 mmol of magnesium (and 15 mmol of sulphate). The loading dose is therefore 15 mmol of magnesium over one hour and the infusion rate after this is 4 mmol of magnesium per hour. Magnesium sulphate is a high risk medication for dosing errors because of the variety of units of measurement on drug labels and… Read more »
The number of mM of magnesium is equal to the number of mM of magnesium-sulfate. In either case the magnesium should only be counted once.
MgSO4 has a molecular weight of 120 g/mol, so:
4 grams = 33 mM
1 gram = 8 mM
an online tool gives same results (https://www.convertunits.com/from/grams+Magnesium+Sulfate/to/moles)
Hi Josh, I’m working in Australia and have been trying to work out what has been lost in translation with the magnesium infusion protocol. Despite the headline on the product label, vials of magnesium sulphate actually contain magnesium sulphate heptahydrate. The molecular weight is 246 g/mol. This makes 4 grams equal to 16 mmol. One gram is about 4 mmol. The product I have available to me is a 5mL vial with 2.47g of magnesium sulphate heptahydrate, labelled as containing 10 mmol of magnesium ions. Again, one gram being about 4 mmol. (To confuse matters I see that some products… Read more »
Dear Mr. Josh Farkas, After my calculation I agree with Mr. Jon Mortimer that you give 16 mmol Mg2+ at the beginning (first hour), followed by 4 mmol/h Mg2+ Iones. In Europe we have the same problem like the Australian colleague when you give your dose in g instead of mmol. I think the problem is that when a US doctor says he gives 4 g Magnesiumsulfat, in reality, chemically correctly, he gives 4 g Magnesiumsulfatheptahydrat (1g Magnesiumsulfat = 8 mmol Mg2+; 1g Magnesiumsulfatheptahydrat = 4 mmol Mg2+). I found this out, when I read this text on uptodate.com :… Read more »
Dear Jon and Markus, you are entirely correct. Thanks for your patience in helping me sort this out. The MgSO4 is indeed supplied as a heptahydrate according to my package insert, giving it a molecular weight of 246.5 grams (not 120 grams). So 4 grams of magnesium sulfate heptahydrate contains 16 mM magnesium (not 32 mM as I had previously written). I’ve corrected this in the chapter protocols. Yes, this infusion can also be used for eclampsia or pre-eclampsia. Many older protocols use higher doses of magnesium, but some newer studies in pre-eclampsia suggest superiority of lower doses. We will… Read more »
During a cardiac arrest with polymorphic VT as the rhythm, that hadn’t been cardioverted by 3 shocks, would you avoid amiodarone as per AClS algorithm on the assumption that your dealing with Torsades, irrespective of knowledge of the QT interval?
Tintinalli’s recommends propranolol and nadolol as first line treatments for symptomatic patients with congenital long QT syndrome (9th ed. p 122). Several resources I’ve read recommend avoiding anything that blocks the AV node and slows the heart when treating symptomatic acquired LQTS. Physiologically, why would it be beneficial to slow the heart in congenital and harmful to slow the heart in acquired? Unable to find the answer despite searching! Thanks!